Alert archive / Iowa / Frost Advisories in 2017
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 15, 2017, 3:27 PM CDT for 26 counties in Iowa. It took effect at Oct 16, 2017, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2017, 3:27 PM CDT (20:27 UTC)
- In effect from
- Oct 16, 2017, 4:00 AM CDT
- Expired
- Oct 16, 2017, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
All 26 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Taylor County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS73 KDMX 152027 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 327 PM CDT Sun Oct 15 2017 ...Areas of Frost Expected in North and West Iowa Overnight... IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081- 092-160430- /O.NEW.KDMX.FR.Y.0002.171016T0900Z-171016T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair- Adams-Taylor- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 327 PM CDT Sun Oct 15 2017 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... The National Weather Service in Des Moines has issued a Frost Advisory, which is in effect from 4 AM to 8 AM CDT Monday. * TEMPERATURE...Temperatures will drop to between 33 and 36 degrees overnight. Areas of frost are likely to develop, especially in river valleys and low lying areas. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
244 WWUS73 KDMX 160307 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1007 PM CDT Sun Oct 15 2017 ...Areas of Frost Expected in North and West Iowa Overnight... IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081- 092-161300- /O.CON.KDMX.FR.Y.0002.171016T0900Z-171016T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair- Adams-Taylor- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 1007 PM CDT Sun Oct 15 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... * TEMPERATURE...Temperatures will drop to between 33 and 36 degrees overnight. Areas of frost are likely to develop, especially in river valleys and low lying areas. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
004 WWUS73 KDMX 160852 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 352 AM CDT Mon Oct 16 2017 ...Areas of Frost Expected in North and West Iowa Early This Morning... IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081- 092-161300- /O.CON.KDMX.FR.Y.0002.171016T0900Z-171016T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair- Adams-Taylor- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 352 AM CDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...Temperatures will drop to generally between 33 and 36 degrees early this morning. Areas of frost are likely to develop, especially in river valleys and low lying areas. * IMPACTS...Unprotected cold-sensitive plants may be damaged or killed by the frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Ansorge
049 WWUS73 KDMX 161252 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 752 AM CDT Mon Oct 16 2017 IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081- 092-161400- /O.EXP.KDMX.FR.Y.0002.000000T0000Z-171016T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair- Adams-Taylor- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 752 AM CDT Mon Oct 16 2017 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have started to rise into the middle and upper 30s this morning. Thus, the Frost Advisory will be allowed to expire. $$ Ansorge
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:18 PM CDT, 9 minutes earlier.
Area forecast discussion, Oct 15, 3:18 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Sun Oct 15 2017 .SHORT TERM.../Tonight through Monday/ Issued at 318 PM CDT Sun Oct 15 2017 Relatively quiet forecast for this period as ridge axis passes through the state. Any remaining clouds will dissipate early in the forecast period as the drier low level air overspreads the state. Winds will also weaken as mixing begins to subside with loss of daytime heating. Main concern for tonight with be extent of frost across the area as temperatures drop into the 30s in most locations. Lowest readings are expected in the Nishna valleys of the far west and southwest portions of the forecast area as well as favored locations in the far north. Temperatures certainly sufficient for some frost development toward daybreak on Monday. However coverage may be limited in some areas as a light west should sustain itself overnight given that the center of the high goes south of the state. Should be sufficient frost in protected areas and river valleys for frost development and have gone with an advisory in the far west and north for this potential. Otherwise, warm advection will begin on Monday under sunny skies with temperatures rebounding to normal levels. Winds will become more southwesterly and increase some by midday as pressure gradient starts to tighten. .LONG TERM.../Monday night through Sunday/ Issued at 318 PM CDT Sun Oct 15 2017 The long term forecast is unusually quiet for a change. From Monday night through Wednesday benign west northwest flow over Iowa will become zonal, while at the surface winds will be out of the southwest. A weak surface trough will move across the area on Wednesday night but with no available moisture and very little temperature advection, then the trough will wash out and rebound northward on Thursday. From Thursday into Friday a mid-level ridge will move overhead, coincident with a return of more brisk southerly flow at the surface. The effect of all this will be a glorious week of fall weather for the entire service area, with abundant sunshine and temperatures peaking in the upper 60s to mid-70s each day. By late Friday a large trough will have built into the western U.S., and will gradually progress eastward across the Midwest next weekend. There are some timing differences, but the general consensus is that the associated surface front will cross Iowa on Saturday or Saturday night, accompanied by at least a broken band of showers and thunderstorms. Instability is limited and flow fields are not as strong as the system yesterday, so the probability of severe weather is low. This also provides the only chance whatsoever for precipitation in the next seven days and beyond, as behind the front high pressure will build in again for the early part of next week. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1231 PM CDT Sun Oct 15 2017 MVFR ceilings in eastern Iowa will dissipate this afternoon with unrestricted ceilings tonight into Monday. Visibilities will also be unrestricted with widespread VFR conditions area-wide late this afternoon through the end of the period. Winds will weaken by this evening and be light from the west to southwest into Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Lee AVIATION...Cogil
Hazardous weather outlook, Oct 15, 5:57 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 557 AM CDT Sun Oct 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>059-061-062-070- 071-075-081-086-092-161100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Jasper-Poweshiek- Cass-Adair-Mahaska-Adams-Wapello-Taylor- 557 AM CDT Sun Oct 15 2017 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Frost is possible late tonight, especially north and in low lying areas such as river valleys. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this week. IAZ060-072>074-082>085-093>097-161100- Polk-Madison-Warren-Marion-Union-Clarke-Lucas-Monroe-Ringgold- Decatur-Wayne-Appanoose-Davis- 557 AM CDT Sun Oct 15 2017 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this week. Small
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.